Back to Browse Journals » Clinical Interventions in Aging » Volume 8

Muscular effects of statins in the elderly female: a review

Authors Bhardwaj S, Selvarajah S, Schneider EB

Published Date January 2013 Volume 2013:8 Pages 47—59

DOI http://dx.doi.org/10.2147/CIA.S29686

Received 3 November 2012, Accepted 11 December 2012, Published 18 January 2013

Shilpa Bhardwaj,1,2 Shalini Selvarajah,3 Eric B Schneider3

1Griffin Hospital, Derby, CT, USA; 2Yale University, New Haven, CT, USA; 3Center for Surgical Trials and Outcomes Research, Johns Hopkins School of Medicine, Baltimore, MD, USA

Abstract: Statins have demonstrated substantial benefits in supporting cardiovascular health. Older individuals are more likely to experience the well-known muscle-related side effects of statins compared with younger individuals. Elderly females may be especially vulnerable to statin-related muscle disorder. This review will collate and discuss statin-related muscular effects, examine their molecular and genetic basis, and how these apply specifically to elderly women. Developing strategies to reduce the incidence of statin-induced myopathy in older adult women could contribute to a significant reduction in the overall incidence of statin-induced muscle disorder in this vulnerable group of patients. Reducing statin-related muscle disorder would likely improve overall patient compliance, thereby leading to an increase in improved short- and long-term outcomes associated with appropriate use of statins.

Keywords:
statins, older adults, elderly, females, epidemiology

Download Article [PDF] View Full Text [HTML] 

Creative Commons License This work is published by Dove Medical Press Limited, and licensed under Creative Commons Attribution - Non Commercial (unported, v3.0) License. The full terms of the License are available at http://creativecommons.org/licenses/by-nc/3.0/. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. Permissions beyond the scope of the License are administered by Dove Medical Press Limited. Information on how to request permission may be found at: http://www.dovepress.com/permissions.php

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Pharmacokinetics and pharmacodynamics of acetylsalicylic acid after intravenous and oral administration to healthy volunteers

Nagelschmitz J, Blunck M, Kraetzschmar J, Ludwig M, Wensing G, Hohlfeld T

Clinical Pharmacology: Advances and Applications 2014, 6:51-59

Published Date: 19 March 2014

Population pharmacokinetics of olprinone in healthy male volunteers

Kunisawa T, Kasai H, Suda M, Yoshimura M, Sugawara A, Izumi Y, Iida T, Kurosawa A, Iwasaki H

Clinical Pharmacology: Advances and Applications 2014, 6:43-50

Published Date: 4 March 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Detemir as a once-daily basal insulin in type 2 diabetes

Nelson SE

Clinical Pharmacology: Advances and Applications 2011, 3:27-37

Published Date: 18 August 2011

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010